Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 28, 2008, 7:08 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 7:08 PM CDT (00:08 UTC)
- Expired
- Jun 28, 2008, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 105 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290008 FFWMAF TXC165-290300- /O.NEW.KMAF.FF.W.0016.080629T0008Z-080629T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 708 PM CDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS... * UNTIL 1000 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS MOVING INTO AND DEVELOPING OVER GAINES COUNTY. DUE TO HEAVY RAINFALL OVER THE LAST FEW DAYS IN THIS AREA ALONG WITH EXPECTED RAINFALL RATES OF OVER 1 INCH PER HOUR...FLASH FLOODING OF ROADWAYS IS EXPECTED. MOTORISTS TRAVELING THROUGH THE CITIES OF SEAGRAVES AND SEMINOLE ALONG WITH LOW WATER CROSSINGS ARE URGED TO AVOID WATER COVERED ROADWAYS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES...PAYNES CORNER...LOOP...HIGGINBOTHAM...CEDAR LAKE AND ASHMORE ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3294 10305 3295 10219 3253 10221 3252 10304 TIME...MOT...LOC 0003Z 180DEG 0KT 3272 10266 $$
1 follow-up statement
000 WGUS74 KMAF 290118 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 818 PM CDT SAT JUN 28 2008 TXC165-290300- /O.CON.KMAF.FF.W.0016.000000T0000Z-080629T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GAINES- 818 PM CDT SAT JUN 28 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR GAINES COUNTY... AT 809 PM CDT...LOCAL EMERGENCY OFFICIALS REPORTED FLASH FLOODING AT THE INTERSECTION OF U.S. HIGHWAY 385 AND TEXAS STATE HIGHWAY 83 IN SEAGRAVES. ADDITIONAL FLASH FLOODING OF CITY STREETS IN SEAGRAVES AND SEMINOLE IS LIKELY. LIGHT TO MODERATE RAINFALL IS EXPECTED TO CONTINUE ACROSS GAINES COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEAGRAVES... SEMINOLE...LOOP...HIGGINBOTHAM...CEDAR LAKE AND ASHMORE MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3294 10305 3295 10219 3253 10221 3252 10304 TIME...MOT...LOC 0113Z 180DEG 0KT 3272 10266 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:05 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 28, 2:05 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 205 PM CDT SAT JUN 28 2008 .DISCUSSION... AS UPPER LOW MEANDERS INVOF SE NM WITH FRONT PUSHING S INTO PB OVERNIGHT A GOOD CHANCE OF SHRA/TSRA WILL EXIST. 7H-5H THETA-E RIDGE WILL BE ORIENTED ALONG/INVOF UPPER LOW AND FRONTAL BOUNDARY. USING 7H-5H AS STEERING FLOW...STEERING WINDS ARE FCST TO BE NEAR PARALLEL TO THE FRONT AND WITH PW/S INCREASING TO WELL OVER 1.5/THETA-E RIDGE HAVE OPTED TO INSERT HEAVY RAIN...ESPECIALLY SE NM/NW PB OVERNIGHT. WILL CONTINUE THE MENTION OF FLASH FLOODING IN HWO. ALSO INSERTED SEVERE MENTION. BEST OPPORTUNITY FOR SEVERE MAY BE MORE EARLY ON RATHER THAN OVERNIGHT AS 7H-5H LR/S WILL BE CLOSER TO 7.5 C/KM AROUND 00Z...THEN DECREASING. BULK SHEAR CONTINUES TO BE LESS THAN IMPRESSIVE. HIGH END CHANCE/LIKELY POPS WILL PERSIST INTO SUNDAY AS FRONTAL BOUNDARY REMAINS ACRS THE AREA. AFOREMENTIONED UPPER LOW WILL GET ABSORBED INTO CIRCULATION AROUND PERIPHERY OF SUBTROPICAL RIDGE CENTERED INVOF 4 CORNERS AND WILL START TO MOVE SW-W SUNDAY. THIS WITH UPSLOPE FLOW AND PRESENCE OF FRONT WILL RESULT IN BETTER POPS SHIFTING W. SHEAR WILL CONTINUE TO BE WEAK AND HEAVY RAIN WILL BE THE PRIMARY CONCERN AGAIN SUNDAY. RAIN COOLED AIR/CLOUD COVER/7H TEMPS NEAR 8-9C WILL RESULT IN TEMPS WELL BLO NORMAL. FOCUS WILL TEND TO BE S/W (LOWER TRANS PECOS/DAVIS MTNS) MONDAY. THIS IS SOMEWHAT DEPENDENT ON MOVEMENT OF UPPER LOW AS PRECIP WILL BECOME LESS LIKELY IN ITS WAKE WITH MUCH LOWER THETA-E AIR MOVING INTO PB. 85H TEMPS REMAIN RELATIVELY COOL 21C...SO COOLER HIGHS WILL CONTINUE MONDAY. SUBTROPICAL RIDGE WILL BUILD EWD TUE WHICH WILL TEND TO DIMINISH POPS (NE MID LEVEL FLOW). OTHERWISE WILL MAKE LITTLE CHANGE TO FCST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 84 65 90 / 40 40 20 20 CARLSBAD NM 67 82 68 88 / 50 50 30 20 DRYDEN TX 72 93 71 93 / 20 20 30 30 FORT STOCKTON TX 70 86 68 88 / 30 50 20 30 GUADALUPE PASS TX 61 77 60 80 / 40 50 30 20 HOBBS NM 69 83 65 85 / 60 50 20 20 MARFA TX 60 81 58 81 / 20 50 30 30 MIDLAND INTL AIRPORT TX 69 84 67 90 / 50 50 20 20 ODESSA TX 70 86 67 90 / 50 50 20 20 WINK TX 72 88 71 94 / 50 50 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 28, 1:53 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CDT SAT JUN 28 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CDT SAT JUN 28 2008 /1253 PM MDT SAT JUN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER MOUNTAIN TERRAIN...SOUTHEASTERN NEW MEXICO...AND THE NORTHERN PERMIAN BASIN AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WIND THE MAIN THREAT...HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN SUNDAY ACROSS THE AREA. THE MAIN THREAT SUNDAY WILL BE LOCALLY HEAVY RAIN INCREASING THE RISK OF FLASH FLOODING...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO...THE VAN HORN REGION...AND THE UPPER TRANS PECOS. THE RISK OF HAZARDOUS WEATHER WILL CONTINUE TO DECREASE THROUGHOUT THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION LATE THIS AFTERNOON GENERALLY ALONG AND NORTH OF A CARLSBAD TO GARDEN CITY LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 13
In the hours before
Special weather statement, Jun 28, 2:50 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CDT SAT JUN 28 2008 TXZ058-074-282015- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 250 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT 250 PM CDT...MOVING EAST AT 4 MPH. HEAVY RAIN... GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Local storm report, Jun 28, 3:40 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL BELDING 30.79N 103.03W
06/28/2008 E1.00 INCH PECOS TX LAW ENFORCEMENT
QUARTER HAIL REPORTED AT DETENTION CENTER IN BELDING
&&
MUELLERSpecial weather statement, Jun 28, 4:34 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 434 PM CDT SAT JUN 28 2008 TXZ062-282215- MIDLAND- 434 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL MIDLAND COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF COTTON FLAT AT 434 PM CDT...MOVING NORTH AT 9 MPH. OUTFLOW WINDS FROM THIS STORM WILL LIKELY GUST UP TO 50 MPH AND RESULT IN BLOWING DUST. MOTORISTS TRAVELING ALONG TEXAS STATE HIGHWAY WILL LIKELY ENCOUNTER HAZARDOUS DRIVING CONDITIONS. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL MIDLAND COUNTY...INCLUDING THE CITY OF MIDLAND... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 5:13 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT SAT JUN 28 2008 TXZ081-282245- BIG BEND AREA- 513 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. AT 513 PM CDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY...ALONG US HIGHWAY 285...MOVING SOUTHWEST AT 11 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 13
Special weather statement, Jun 28, 5:15 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM CDT SAT JUN 28 2008 NMZ028-034-282245- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 415 PM MDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED WEST OF COUNTY ROAD 1 OVER EXTREME SOUTHEASTERN EDDY COUNTY AT 415 PM MDT. STORM MOTION WAS STATIONARY. PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 6:16 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 616 PM CDT SAT JUN 28 2008 TXZ081-282345- BIG BEND AREA- 616 PM CDT SAT JUN 28 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY. AT 616 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUDY BUTTE MOVING SOUTH AT 13 MPH. AN ADDITIONAL THUNDERSTORM WAS LOCATED NEAR TERLINGUA RANCH LODGE...MOVING TO THE SOUTHEAST AT 15 MPH. OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...FM 170...SH 118 THROUGH BIG BEND NATIONAL PARK...AND PANTHER JUNCTION. GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. 13
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:00 PM CDT | Flash Flood Warning | MAF | Gaines | 5 hr |
| Jun 29, 3:33 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 117 min |
| Jun 29, 5:08 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jun 29, 6:09 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 7:47 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 29, 8:58 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 11:50 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 3:57 PM CDT | River Flood Warning | MAF | Crockett, Terrell | 20 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.